Texas, 2005

Tornado and Hail in Texas, April 18, 2005

April 18, 2005 · NWS AMA · 8 events in 4 counties and zones

and an isolated tornado. no property damage occurred from the severe weather and there were no reports of injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the southern Texas panhandle during the afternoon and evening hours producing large hail...damaging winds...and an isolated tornado. Although there were damage to trees from the high wind and tornado...no property damage occurred from the severe weather and there were no reports of injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 18, 2:30 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 18, 2:30 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR SVR TSTM WATCH 190 AND RADAR
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT MON APR 18 2005

.DISCUSSION...
STILL TRYING TO RECOVER FROM LAST NIGHTS SEVERE WEATHER ACROSS THE
REGION WITH THE POSSIBILITY OF SEVERE WEATHER AGAIN TONIGHT.  DRYLINE
HAS NOT MIXED AS FAR EAST AS MODELS HAVE DEPICTED AND ALREADY
STARTING TO SEE CONVECTION DEVELOP ACROSS THE FAR SOUTHWEST TEXAS
PANHANDLE.  DID BUMP UP POPS TO 30 PERCENT ALL AREAS AND ADDED
MENTION OF SEVERE ALL AREAS.  MORE CLEARING NOW THAN THIS TIME
YESTERDAY AND MODELS STILL HAVE GOOD INSTABILITY OVER THE REGION.
SHEAR PROFILE IS NOT QUITE AS FAVORABLE AS YESTERDAY BUT STILL ENOUGH
TO GET SOME OF THE STORMS TO ORGANIZE.  WILL HAVE TO WAIT AND SEE HOW
THINGS GO AND WILL HOLD OFF ISSUING ROUTINE PRODUCTS UNTIL LAST
MINUTE IN CASE ANY WATCHES GET ISSUED.  OTHERWISE...GRIDS/FCST FOR
OTHER WEATHER ELEMENTS APPEAR IN GOOD SHAPE THROUGH TOMORROW WITH
LITTLE OR NO CHANGES.

DID BUMP UP TEMPS MIDWEEK AS MODELS STILL INDICATING FLOW WILL REMAIN
OUT OF THE SOUTHWEST KEEPING THINGS A BIT WARMER AS OPPOSED TO
BRINGING A FRONT THROUGH.  WILL ALSO HAVE TO WAIT AND SEE ABOUT POP
CHANCES AS MODELS CONTINUE TO TRY AND SCOUR OUT MOISTURE TO THE
EASTERN PORTIONS OF THE PANHANDLES.  dGut/dT RIGHT NOW IS
NEUTRAL...MEANING THAT MOISTURE WILL LIKELY HOLD A BIT FURTHER
WEST THAN MODELS HAVE DEPICTED BUT WILL HOLD OF MAKING MAJOR CHANGES.
LOCATION OF THE DRYLINE/TROF/DISCONTINUITY SETS UP WILL LIKELY
DETERMINE WHERE BEST POP CHANCES WILL BE LATER IN THE WEEK.  DEALING
WITH AWIPS ISSUES HAS PREVENTED DETAILED ANALYSIS FOR EXTENDED GRIDS
SO LEFT ALONE FOR NOW.

FYI...RADAR PART HAS ARRIVED AND WE WILL BE RUNNING SHORTLY.  WILL
HAVE TO KEEP AN EYE ON IT AND MAKE SURE CALIBRATIONS ARE CORRECT...
BUT WSR-88D SHOULD BE GOOD TO GO WITHIN THE HOUR.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                79  50  81  51 /  30  30  20  20
BEAVER OK                  81  53  84  52 /  30  30  30  30
BOISE CITY OK              79  45  80  46 /  30  30  20  20
BORGER TX                  81  50  83  51 /  30  30  20  20
BOYS RANCH TX              81  48  82  47 /  30  30  20  20
CANYON TX                  81  51  82  50 /  30  30  20  20
CLARENDON TX               79  54  83  55 /  30  30  20  20
DALHART TX                 79  47  79  46 /  30  30  20  20
GUYMON OK                  82  49  82  49 /  30  30  20  20
HEREFORD TX                81  49  82  48 /  30  30  20  20
LIPSCOMB TX                79  54  84  54 /  30  30  30  30
PAMPA TX                   78  52  82  54 /  30  30  20  20
SHAMROCK TX                79  56  83  55 /  40  40  30  30
WELLINGTON TX              79  58  82  56 /  40  40  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 10 PM CDT FOR
     TEXAS AND BEAVER COUNTIES.
TX...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 10 PM CDT FOR
     SHERMAN...HANSFORD...OCHILTREE...LIPSCOMB...MOORE...
     HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM...POTTER...CARSON...
     GRAY...WHEELER...DEAF SMITH...RANDALL...ARMSTRONG...DONLEY...AND
     COLLINGSWORTH.

&&

03/17
Hazardous weather outlook, Apr 18, 1:31 PM CST, 2 hours 8 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT MON APR 18 2005

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
231 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE OVER
EASTERN NEW MEXICO THIS AFTERNOON. THE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO INTENSIFY AS THEY MOVE EASTWARD ACROSS THE PANHANDLES.

ALSO...BREEZY SOUTH WINDS ARE EXPECTED TODAY. THUS...CAUTION IS
ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS IN THE SLIGHT RISK AREA SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
TONIGHT.

COCKRELL

In the hours before

Local storm report, Apr 18, 10:04 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1104 AM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HAIL             FORGAN                  36.91N 100.54W
04/17/2005  1.75 INCH        BEAVER             OK   LAW ENFORCEMENT

0745 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/17/2005  1.50 INCH        BEAVER             OK   TRAINED SPOTTER

            HAIL GREATER THAN QUARTERS ALL OVER THE GROUND

0749 PM     HAIL             3 SW AMARILLO           35.17N 101.86W
04/17/2005  0.75 INCH        RANDALL            TX   NWS EMPLOYEE

            STEVE I .54 RAIN

0750 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  0.88 INCH        POTTER             TX   AMATEUR RADIO

0750 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  0.88 INCH        POTTER             TX   AMATEUR RADIO

            I-40 AND GRAND

0753 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  1.50 INCH        POTTER             TX   PUBLIC

            JJ WIFE REPORT

0755 PM     HAIL             5 SW AMARILLO           35.15N 101.88W
04/17/2005  1.00 INCH        RANDALL            TX   AMATEUR RADIO

            GREYHAWK LANDING

0800 PM     HAIL             5 W FORGAN              36.91N 100.63W
04/17/2005  1.50 INCH        BEAVER             OK   EMERGENCY MNGR

0804 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  0.88 INCH        POTTER             TX   EMERGENCY MNGR

            DOWNTOWN INTERCHANGE

0805 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  2.75 INCH        POTTER             TX   PUBLIC

            AMA BLVD AND BUCHANNON

0805 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  1.00 INCH        POTTER             TX   PUBLIC

            GRAND ST

0805 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  1.00 INCH        POTTER             TX   TRAINED SPOTTER

            DOWNTOWN AMARILLO

0805 PM     HAIL             10 S TURPIN             36.73N 100.88W
04/17/2005  0.88 INCH        BEAVER             OK   TRAINED SPOTTER

            SPOTTER FROM HARDESTY CALLING IN REPORTS FROM OTHER
            SPOTTERS IN BEAVER COUNTY. SPOTTERS IN BEAVER REPORTING
            NICKEL HAIL.

0807 PM     HAIL             AMARILLO                35.20N 101.82W
04/17/2005  0.88 INCH        POTTER             TX   AMATEUR RADIO

            LOOP 335 AND 87N

0808 PM     TSTM WND GST     8 SW AMARILLO           35.12N 101.92W
04/17/2005  60 MPH           RANDALL            TX   TRAINED SPOTTER

0809 PM     HAIL             BRYANS CORNER           36.62N 100.82W
04/17/2005  0.88 INCH        BEAVER             OK   EMERGENCY MNGR

0815 PM     HAIL             3 NW HEREFORD           34.85N 102.44W
04/17/2005  1.75 INCH        DEAF SMITH         TX   PUBLIC

            GOLFBALL SIZE HAIL WEST OF BEEF TECH FEEDLOT

0816 PM     FLASH FLOOD      AMARILLO                35.20N 101.82W
04/17/2005                   POTTER             TX   TRAINED SPOTTER

            AMA BLVD AND GRAND SIGNIFICANT STREET FLOODING

0838 PM     HAIL             PANHANDLE               35.35N 101.38W
04/17/2005  0.88 INCH        CARSON             TX   LAW ENFORCEMENT

0840 PM     HAIL             4 SE BORGER             35.62N 101.35W
04/17/2005  0.88 INCH        CARSON             TX   AMATEUR RADIO

0840 PM     FLASH FLOOD      2 S AMARILLO            35.17N 101.82W
04/17/2005                   RANDALL            TX   TRAINED SPOTTER

            SPOTTER REPORTED WATER FLOWING ON STREETS AND STARTING
            TO ACCUMULATE UNDER OVERPASSES

0845 PM     HAIL             11 SE BEAVER            36.70N 100.38W
04/17/2005  1.50 INCH        BEAVER             OK   TRAINED SPOTTER

0924 PM     TSTM WND GST     8 S CANYON              34.87N 101.92W
04/17/2005  60 MPH           RANDALL            TX   AMATEUR RADIO

0945 PM     HAIL             1.5 S PERRYTON          36.37N 100.80W
04/17/2005  0.88 INCH        OCHILTREE          TX   TRAINED SPOTTER

0951 PM     FLASH FLOOD      8 S CANYON              34.87N 101.92W
04/17/2005                   RANDALL            TX   AMATEUR RADIO

&&
Special weather statement, Apr 18, 3:03 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
403 PM CDT MON APR 18 2005

TXZ011-016-182130-
DEAF SMITH TX-OLDHAM TX-
403 PM CDT MON APR 18 2005

...STRONG THUNDERSTORMS IN DEAF SMITH AND OLDHAM COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF VEGA AT 403 PM
CDT...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS
8 MILES NORTHWEST OF HEREFORD...MOVING NORTHEAST AT 25 MPH

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS.
Special weather statement, Apr 18, 3:17 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
417 PM CDT MON APR 18 2005

TXZ006-011-182145-
HARTLEY TX-OLDHAM TX-
417 PM CDT MON APR 18 2005

...STRONG THUNDERSTORMS IN HARTLEY AND OLDHAM COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF CHANNING AT
417 PM CDT...MOVING NORTHEAST AT 15 MPH. OTHER STRONG THUNDERSTORMS
WERE 5 TO 10 MILES WEST OF BOYS RANCH...MOVING NORTHEAST AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.
Special weather statement, Apr 18, 3:38 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT MON APR 18 2005

TXZ011-016-182215-
DEAF SMITH TX-OLDHAM TX-
438 PM CDT MON APR 18 2005

...STRONG THUNDERSTORM IN DEAF SMITH AND OLDHAM COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF VEGA AT 438 PM
CDT...MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Amarillo radar (KAMA), 65 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Deaf Smith

When
April 18, 3:39 PM CST
Where
Deaf Smith County, 19 mi N of Hereford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.100, -102.400

Hail, Oldham

When
April 18, 4:10 PM CST
Where
Oldham County, 3 mi N of Vega
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.300, -102.433

Hail, Potter

When
April 18, 4:40 PM CST
Where
Potter County, 23 mi NW of Amarillo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.433, -102.100

At Valley de Oro.

Hail, Donley

When
April 18, 5:53 PM CST to 6:03 PM CST
Where
Donley County, 6 mi S of Clarendon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.850, -100.900

Hail, Donley

When
April 18, 6:05 PM CST to 6:20 PM CST
Where
Donley County, 10 mi SSW of Clarendon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -100.967

Thunderstorm Wind, Donley

When
April 18, 6:11 PM CST
Where
Donley County, 8 mi S of Clarendon
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.817, -100.900

Large tree snapped along State Highway 70 south of Clarendon.

Tornado, Donley

When
April 18, 6:25 PM CST
Where
Donley County, 9 mi S of Clarendon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
34.800, -100.900

Damage mainly to large trees just north of the intersection of State Highway 70 and County Road 10. The tornado remained over open country. An official storm survey was done on this tornado.

Hail, Donley

When
April 18, 10:32 PM CST
Where
Donley County, Howardwick
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.067, -100.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447434, 5447435, 5447436, 5448302, 5448304, 5448303, 5448305, 5448306.